Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 235, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 20, 2015, 5:32 PM CDT for Brewster County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2015, 5:32 PM CDT (22:32 UTC)
- Expired
- Aug 20, 2015, 6:01 PM CDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 227 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS54 KMAF 202232 SVRMAF TXC043-202330- /O.NEW.KMAF.SV.W.0235.150820T2232Z-150820T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 532 PM CDT THU AUG 20 2015 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS... * UNTIL 630 PM CDT * AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARATHON... MOVING SOUTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... MARATHON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3016 10338 3021 10325 3010 10281 2981 10314 TIME...MOT...LOC 2232Z 295DEG 22KT 3014 10325 HAIL...0.88IN WIND...60MPH $$ 67
1 follow-up statement
572
WWUS54 KMAF 202301
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT THU AUG 20 2015
TXC043-202309-
/O.CAN.KMAF.SV.W.0235.000000T0000Z-150820T2330Z/
BREWSTER TX-
601 PM CDT THU AUG 20 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREWSTER COUNTY IS
CANCELLED...
AT 540 PM CDT...THE PUBLIC REPORTED 30 TO 40 MPH WINDS...5 MILES
SOUTH OF MARATHON. SINCE THE STORM WHICH PROMPTED THE WARNING HAS
WEAKENED AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...THE WARNING HAS BEEN CANCELLED. GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3016 10338 3021 10325 3010 10281 2981 10314
TIME...MOT...LOC 2257Z 295DEG 22KT 3007 10307
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:46 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 20, 2:46 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 246 PM CDT THU AUG 20 2015 .DISCUSSION... Low clouds over the region this morning were quick to erode, with temperatures this afternoon rising into the 80s across the area, a welcome fall-like break after our string of above normal temperatures through the first half of August. Despite the cooler temperatures and somewhat drier air mass, isolated storms have already begun to develop over the Davis Mountains, with additional storms possible through this evening, mainly across the higher elevations of west Texas and southeast New Mexico. Storms will be capable of producing brief downpours, gusty wind, and frequent lightning, and should gradually weaken tonight. Overnight lows will be several degrees warmer than last night across the area, with near normal temperatures from the mid 60s to lower 70s expected. The break from the late summer heat is going to be short lived as the upper ridge begins to strengthen to the west, resulting in a quick rebound to above normal temperatures on Friday with highs in the middle to upper 90s across much of the area, with low 100s possible in the Pecos and Rio Grande River Valleys. Friday afternoon and into Friday night, a shortwave will dig south toward the region, and though much of the energy associated with this feature will remain north of the area over the Panhandle and into the Central Plains, isolated to scattered thunderstorms remain possible in the northwest flow regime, first mainly over the higher terrain to the west during the afternoon and then gradually expanding eastward through the evening. Saturday will be similar to Friday, with highs in the mid 90s to lower 100s across the area, as well as the potential for thunderstorms through the afternoon and evening. As an upper trough intensifies over the Northern Plains and moves east toward the Great Lakes Region on Sunday, a trailing cold front is progged to sink south into the area, serving as a focus for increased thunderstorm chances Sunday through Sunday night. However, this front will be much weaker than the front that gave us the cooler temperatures today, and is only expected to drop temperatures Sunday and Monday a few degrees, back to near normal values. From Tuesday onward through the extended, the upper ridge looks to strengthen over the region, resulting in low precipitation chances as well as a return to above normal temperatures. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 96 73 97 / 10 10 20 10 CARLSBAD NM 69 101 72 100 / 10 20 20 20 DRYDEN TX 73 98 75 99 / 10 10 10 20 FORT STOCKTON TX 72 100 73 99 / 10 20 20 20 GUADALUPE PASS TX 68 93 68 90 / 20 20 20 20 HOBBS NM 67 96 69 97 / 10 20 20 20 MARFA TX 61 90 63 90 / 20 20 20 30 MIDLAND INTL AIRPORT TX 72 98 74 100 / 10 10 20 10 ODESSA TX 73 98 74 99 / 10 10 20 20 WINK TX 73 102 75 103 / 10 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/84
Hazardous weather outlook, Aug 20, 2:00 PM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU AUG 20 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 200 PM CDT THU AUG 20 2015 /100 PM MDT THU AUG 20 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STORMS WILL BE POSSIBLE ACROSS PARTS OF THE TRANS PECOS TODAY. OCCASIONAL LIGHTNING AND GUSTY WINDS ARE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY WITH THE TRANS PECOS BEING THE FAVORED AREA. SUNDAY THE POSSIBILITY OF STORMS WILL SPREAD FARTHER EAST ACROSS THE PLAINS. OCCASIONAL TO FREQUENT LIGHTNING, GUSTY WINDS, SMALL HAIL AND BRIEF HEAVY RAINFALL WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 20, 3:27 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 PM CDT THU AUG 20 2015 TXZ074-075-080-202130- MARFA PLATEAU-PECOS-DAVIS/APACHE MOUNTAINS AREA- 327 PM CDT THU AUG 20 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREWSTER... NORTHEASTERN PRESIDIO...SOUTHEASTERN JEFF DAVIS AND WESTERN PECOS COUNTIES... AT 326 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES NORTH OF CAMP MITRE PEAK...OR 8 MILES EAST OF FORT DAVIS...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALPINE...FORT DAVIS...CAMP MITRE PEAK...ALPINE-CASPARIS MUNICIPAL AIRPORT...INDIAN LODGE STATE PARK...DAVIS MOUNTAINS STATE PARK... MCDONALD OBSERVATORY...FORT DAVIS NATIONAL HISTORICAL SITE AND BLACK MOUNTAIN. LAT...LON 3049 10412 3078 10403 3069 10347 3033 10362 TIME...MOT...LOC 2026Z 283DEG 9KT 3058 10375 82
Special weather statement, Aug 20, 3:57 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT THU AUG 20 2015
TXZ080-202200-
MARFA PLATEAU-
357 PM CDT THU AUG 20 2015
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PRESIDIO COUNTY...
AT 355 PM CDT...STRONG THUNDERSTORMS WERE LOCATED IN MARFA AND 16
MILES SOUTHWEST OF MARFA...MOVING EAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAIN AND LIGHTNING ARE
POSSIBLE WITH THESE STORM.
LOCATIONS IMPACTED INCLUDE...
MARFA AND MARFA MUNICIPAL AIRPORT.
LAT...LON 2995 10421 3009 10438 3044 10410 3039 10381
3005 10388 2995 10402
TIME...MOT...LOC 2055Z 252DEG 5KT 3009 10415
82Special weather statement, Aug 20, 4:39 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT THU AUG 20 2015
TXZ074-081-202230-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
439 PM CDT THU AUG 20 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREWSTER COUNTY...
AT 437 PM CDT...A STRONG THUNDERSTORM WAS NEAR ALTUDA...OR 13 MILES
EAST OF ALPINE AFFECTING PARTS OF US HIGHWAY 90...MOVING SOUTHEAST
AT 10 MPH.
WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARATHON AND ALTUDA.
LAT...LON 3048 10365 3061 10347 3056 10331 3035 10301
3009 10334 3029 10358
TIME...MOT...LOC 2137Z 308DEG 13KT 3040 10343
82Special weather statement, Aug 20, 5:31 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 531 PM CDT THU AUG 20 2015 TXZ081-202315- BIG BEND AREA- 531 PM CDT THU AUG 20 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BREWSTER COUNTY... AT 529 PM CDT...A STRONG THUNDERSTORM WAS NEAR MARATHON...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARATHON...AND PORTIONS OF US HIGHWAY 385 TO 8 MILES SOUTH OF MARATHON. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3016 10338 3021 10325 3010 10281 2981 10314 TIME...MOT...LOC 2229Z 295DEG 25KT 3014 10325 67
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:02 PM CDT | Special Weather Statement | MAF | Brewster | 43 min |
| Aug 19, 7:18 PM CDT | Special Weather Statement | MAF | 42 min | |
| Aug 19, 7:21 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Aug 19, 7:30 PM CDT | Special Weather Statement | MAF | 45 min | |
| Aug 20, 3:27 PM CDT | Special Weather Statement | MAF | Jeff Davis | 63 min |
| Aug 20, 3:57 PM CDT | Special Weather Statement | MAF | Presidio | 63 min |
| Aug 20, 4:39 PM CDT | Special Weather Statement | MAF | 51 min | |
| Aug 20, 5:31 PM CDT | Special Weather Statement | MAF | Brewster | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.